I have congestive heart failure, and I take Lisinopril, and Lasix in the morning. Because of the diuretic, I have to take a potassium pill. I have cut down the dosage, now that my BP averages 90/60, so the potassium pill was reduced by 50 %.
All along though, they have done blood tests to see what my potassium levels are, and I have been perfect for 12 years or so. They are pretty good at regulating potassium to diuretic ratios. If there is a change, it will probably be in the first 3-6 months. Just eat a regular diet that you normally do, and don't be afraid of potassium. You have a range of 3500-4700, and most foods won't move the amount of potassium much. A banana for example is not going to put you at 10000 mg. A medium ( 7.5 " ) banana has only 422 mg, or 1/10th of the potassium you need, so just eat what you normally would, and let the doctor adjust your potassium. You will probably need more due to the diuretic.
DO NOT try eating a bunch of potassium that you normally wouldn't eat. This would not last, and would just give the doctor the opinion that you needed a smaller dose, but when you stopped eating the extra potassium in your diet, you would be low, until the next blood test, and subsequent dose increase.
What you should be focused on right now, is weight loss, to bring the BP down. This will bring down your dose of Lisinopril, and the diuretic at a pace your doctor will determine. As they are dropped, your potassium needs in pill form will also decline.
Basically, just focus on being healthier, and steady weight loss. Your whole body gets healthier at the same time, and once you do your job of becoming healthy, which is the only thing you CAN control, the rest is up to your doctor.
Your doctor will most likely be hesitant to drop dosages quickly, and will take a cautious approach. Reassure the doctor by sticking to your plan for a year or two, and they will be more likely to drop the dose, if they see you have a low BP for a straight year. They will cut the dose, and monitor you to see how that affects you.
Taking a pill sucks, but the doctor's job is to prevent you from having high BP. I lost 180 lbs., and exercise 90-120 minutes every day, but still take 1/4 of the Lisinopril, and 1/2 the potassium that I did back in 2009 at 361 lbs. I have gotten off my diabetes, and cholesterol meds, so I don't want to discourage you in your hopes of getting off the pills, but I do want you to understand that it will take a huge commitment to do so. Your doctor isn't going to see a good number in 3 months, and discontinue these pills. Your BP would shoot right back up.
You shouldn't have getting off the pills as a main goal. Your main goal should be a healthy weight, plenty of exercise, and overall health. Getting off the pills may or may not happen, but will only happen as a result of becoming more healthy. Do that, and see what happens.
By the way, I was 27 when I was told I had a leaky heart valve, congestive heart failure, and given six months to live. At 26, you can still have major problems. Now that you know about it, just focus on being healthy for this one week. Eat well, and exercise. Then repeat for years, and whatever happens, will happen. Hopefully it get you off these pills. To be honest, you are more likely to be taking more pills in the short term. I was put on 8 pills a day at the start, and that went up to 29, and is now back to 12 a day. Four of them are Lasix, and potassium, and one necessitates the use of the other. So if I get rid of the Lasix, I get rid of the potassium, and drop 4 pills. So your new pills will have side effects, and these side effects will need another pill to counteract them.
I was on two 20 mg Lisinopril, and now take one 10 mg pill in the morning, so you may get a drop in the amount of pills, or a drop in the dosage.
All you can do is control what you eat, and how much you exercise. So be the healthiest you can be, and let the doctor control how much medication you need. You may want to push him/her with the idea that you are getting healthier, and want to reduce/get rid off medication as fast as possible, but the doctor is going to do what is best for you. So be patient, and be healthy, and good thing will happen. Just maybe not quite as fast as you hope.
"We can't solve our problems with the same thinking we used when we created them "
- Albert Einstein
“Whether you think you can, or you think you can't--you're right.”
- Henry Ford
| current weight: 179.6